Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 78, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2018, 5:45 AM CDT for Aurora County, Brule County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2018, 5:45 AM CDT (10:45 UTC)
- Expired
- Jun 27, 2018, 6:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD
The radar
The Aberdeen radar (KABR), 193 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:34 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
882
WUUS53 KFSD 271045
SVRFSD
SDC003-015-271130-
/O.NEW.KFSD.SV.W.0078.180627T1045Z-180627T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
545 AM CDT WED JUN 27 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Western Aurora County in south central South Dakota...
Brule County in south central South Dakota...
* Until 630 AM CDT.
* At 544 AM CDT, a severe thunderstorm was located near Chamberlain,
moving southeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Kimball around 605 AM CDT.
Grass Ranch Colony around 610 AM CDT.
White Lake around 615 AM CDT.
Other locations impacted by this severe thunderstorm include Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4377 9941 4380 9936 4386 9931 4387 9931
4390 9936 4392 9936 4393 9935 4393 9908
4381 9854 4350 9878 4375 9942
TIME...MOT...LOC 1044Z 295DEG 44KT 4385 9925
HAIL...1.25IN
WIND...60MPH
$$
JM1 follow-up statement
635
WWUS53 KFSD 271111
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
611 AM CDT WED JUN 27 2018
SDC003-015-271130-
/O.CON.KFSD.SV.W.0078.000000T0000Z-180627T1130Z/
Aurora SD-Brule SD-
611 AM CDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR WESTERN AURORA AND BRULE COUNTIES...
At 611 AM CDT, a severe thunderstorm was located near Grass Ranch
Colony, or near Kimball, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
White Lake around 615 AM CDT.
Other locations impacted by this severe thunderstorm include Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4377 9941 4380 9936 4386 9931 4387 9931
4390 9936 4392 9936 4393 9935 4393 9908
4381 9854 4350 9878 4375 9942
TIME...MOT...LOC 1111Z 295DEG 44KT 4371 9884
HAIL...1.25IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:55 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 27, 3:55 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 355 AM CDT Wed Jun 27 2018 .SHORT TERM...(Today and Tonight) Issued at 354 AM CDT Wed Jun 27 2018 A convective complex has developed early this morning over north central SD along a frontal boundary pushing to the southeast. The thunderstorms are being fed by instability and a low level jet positioned over the central portions of the state. This makes for a tricky forecast through the morning hours with CAMs handling the evolution of this system differently. Both the RAP and EXP HRRR have the complex dying off as it enters our western CWA, while the HRRR/NMM/ARW allow the thunderstorms to continue to push eastward into the I-29 corridor through mid morning. Elected to go with the former solution as the convection will outrun the instability and loses the LLJ support as it enters our CWA. For the remainder of the day convection chances look small, though confidence in timing/coverage is low with model differences - though the overall theme is mainly dry. If something were to develop it would probably be north of Highway 14 where there is low level convergence with the boundary, or possibly in our far southwest along the edge of the cap/better instability gradient. Thermal profiles will be warmer today, so looking at highs into the lower to mid 80s. It should remain dry tonight, with the GFS being an outlier in developing convection across our far south and west - which is not supported by other models. It will be a warmish night with lows mid and upper 60s. .LONG TERM...(Thursday through Tuesday) Issued at 354 AM CDT Wed Jun 27 2018 The main theme through the remainder of the week will be the heat as an upper level ridge builds across the region. Highs will climb into the mid 80s to lower 90s on Thursday, then into the lower to mid 90s on Friday as 850 mb temperatures rise to around 25 to 28 C. Dewpoints will be around 70 each day, resulting in a heat index of around 100 in some areas, especially on Friday - and suspect that a heat advisory will have to be issued at some point. It looks to be dry both days. Things begin to change on Friday night and Saturday as an upper level trough pushes into the Northern Plains - transitioning to a nearly zonal flow by the beginning of next week. This will result in cooling temperatures and increasing rain chances for the weekend, with the better rain chances residing in the Friday night to Saturday night time frame. While Sunday looks mostly dry, confidence is lower for Monday and Tuesday with model differences. Thermal profiles do warm for the beginning of the week, though still remain close to or just above normal for this time of year. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1048 PM CDT Tue Jun 26 2018 IFR and lower ceilings will back into southwest Minnesota tonight and expand back to the west as light northeast winds prevail overnight. Reduced visibilities and fog may accompany the low ceilings. Expect the low level moisture to gradually mix out through the morning hours on Wednesday. Questions remain on thunderstorm potential around 12Z Wednesday. Models develop MCS across the western South Dakota, but offer varying solutions on how far east the MCS gets before it weakens and falls apart. Best chances of precipitation are south of Huron, and west of the James River through 12Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...BT
Hazardous weather outlook, Jun 27, 4:49 AM CDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Wed Jun 27 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-067-070-071-281000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha- Lincoln SD-Clay SD-Union- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Due to recent heavy rainfall, river flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-050-052>054-057>061-063>066-068-069-281000- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will push across the area during the morning hours. These storms will be capable of producing hail to the size golf balls and winds to 60 mph. Due to recent heavy rainfall, river flooding will continue through the lower Missouri River corridor. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SDZ039-040-055-281000- Kingsbury-Brookings-Lake- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of east central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 5:10 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 35 min |
| Jun 27, 6:25 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas | 35 min |
| Jun 27, 6:46 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 44 min |
| Jun 27, 6:55 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hutchinson | 35 min |
| Jun 27, 7:22 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 38 min |
| Jun 27, 7:29 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 24 min |
| Jun 27, 7:57 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 19 min |
| Jun 27, 8:06 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 39 min |
| Jun 27, 8:42 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 48 min |
| Jun 27, 9:22 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.